Thunderstorm Wind, Ringgold
- When
- July 11, 3:33 PM CST
- Where
- Ringgold County, 6 mi N of Mt Ayr
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.735, -94.244 (the zone’s center; the record gives no point)
An upper level low pressure dropped south across Iowa during the afternoon of the 11th. Thunderstorms developed during the heating of the day as some clearing took place over southwest Iowa.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An upper level low pressure dropped south across Iowa during the afternoon of the 11th. Thunderstorms developed during the heating of the day as some clearing took place over southwest Iowa. Thunderstorms developed over southwest and south central Iowa. Most of the storms were heavy rain producers, however one storm became quite strong and produced 50 MPH winds and some hail. Three reports of quarter inch diameter hail were received north of Mt. Ayr in Ringgold County for a short time before weakening and slipping southeast into Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 11, 2:15 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT THU JUL 11 2002 FCST BLKG PTRN ADVTZD PAST SVRL DAYS LOOKS TO BE COMING IN PASS. PROB IS GETTING PCPN OUT OF THE CWA OVR NGT, BUT FEEL WL END IN THE SW AFT MIDN. GRADU CLRG FM THE N AS UPR LOW DROPS S ON FRI WITH DRY WX HOLDING THRU WED. WL MOV INTRO OF PCPN INTO THU, THO CUD SEE AS ERY AS WED NGT WITH NXT S/WV DROPPING SEWD INTO THE GRTLKS. WL GO A LTL ABV GUID THRU FCST. NO OTR SIG WX THIS FCST. .DSM...NONE MS JUL 02
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 154 PM CDT THU JUL 11 2002 FUNNEL CLOUDS HAVE BEEN SIGHTED DURING THE PAST HOUR IN ADAMS...TAYLOR...AND RINGGOLD COUNTIES IN THE VICINITY OF LENOX. NONE HAVE TOUCHED DOWN SO FAR AND NO DAMAGE HAS BEEN REPORTED. ATMOSPHERIC CONDITIONS EXIST ACROSS PARTS OF IOWA TODAY THAT FAVORS THE FORMATION OF A TYPE OF FUNNEL CLOUD COMMONLY CALLED A COLD AIR FUNNEL. THEY ARE USUALLY QUITE SMALL AND ARE NOT AS VIOLENT AS THOSE ASSOCIATED WITH SEVERE THUNDERSTORMS. STUDIES OF COLD AIR FUNNELS SHOW THAT THEY RARELY TOUCH THE GROUND. THEY NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST A FEW MINUTES BEFORE DISSIPATING. INFREQUENTLY...COLD AIR FUNNELS HAVE BEEN OBSERVED FOR AS LONG AS AN HOUR. PEOPLE IN THE AREA SHOULD NOT BECOME UNDULY ALARMED BUT SHOULD REMAIN ON ALERT AND MOVE TO A PLACE OF SAFETY IF THE FUNNEL APPROACHES THE GROUND...OR A LOCAL WARNING IS ISSUED. MS JUL 02
The Des Moines radar (KDMX), 119 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304621.